Dear Dr. Roach: I am a 76-year-old woman in reasonably good health. Around Thanksgiving last year, my left ankle was swollen, red and very painful. I thought it was tendonitis, so I stopped going for my half-hour walks in the morning. Around Christmas, my doctor ran a blood test that showed my uric acid was high. He said I had gout and prescribed Indocin and colchicine. I stopped taking it after a week because of bad side effects — vomiting and dizziness. I took Advil when the pain was really bad, and I drank a lot of water and avoided trigger foods. My swelling has gone down, but the pain still comes in bursts. I have a lot of pain after sitting for a while, and when get up, I limp.
Must I live with this pain, or is there medication that will get rid of the gout? I am concerned that I will not be able to walk.
Although you might have gout, by themselves an elevated uric acid level and an affected joint do not make the diagnosis for certain. The diagnosis is confirmed by identification of monosodium urate crystals in the joint. A combination of other criteria can make the diagnosis probable, but your presentation isn’t classic. The most common affected joint is the big toe, and gout is seen more often in men. I would encourage pursuing a definitive diagnosis, and a rheumatologist is the expert you should consult.
Another possibility is that you may have more than one problem in the joint. Pseudogout, which as its name suggests can be confused for gout, is caused by a different crystal, calcium pyrophosphate. This condition can co-exist with gout, and an X-ray or joint fluid analysis can help sort out what is going on. You may have osteoarthritis as well.
If you had gout for certain, then treatment with a uric acid-lowering medicine such as allopurinol can dramatically reduce risk of gout flares. People of Chinese, Thai or Korean ancestry should consider genetic testing looking for HLA-B*5801 prior to starting therapy due to an increased risk of serious skin reactions.
Dear Dr. Roach: I have a prescription for 1 mg of lorazepam. On average, it takes me a couple of years to get through 30 pills — I’ve never taken more than a fourth of one at a time. I find that this small dosage is very helpful for anxiety as well as insomnia, but the side effect, which is to lose my sense of taste for about 24 hours, is a frustrating experience! I can’t find any record of this side effect and am wondering if you have ever run across anyone else who has this experience.
I have never heard of this reaction, and cannot find it reported. I did find a mention of it in a closely related drug, diazepam, so I am sure it is possible. It is a bit surprising that such a tiny dose can have this effect.
I encourage you to report your side effect to the Food and Drug Administration. You can do so at accessdata.fda.gov/scripts/medwatch/.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu